Weight Gain and Metabolic Effects in Persons with HIV Who Switch to ART Regimens Containing Integrase Inhibitors or Tenofovir Alafenamide

Frank J. Palella*, Qingjiang Hou, Jun Li, Jonathan Mahnken, Kimberly J. Carlson, Marcus Durham, Douglas Ward, Jack Fuhrer, Ellen Tedaldi, Richard Novak, Kate Buchacz

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

Abstract

Background:The timing and magnitude of antiretroviral therapy-associated weight change attributions are unclear.Setting:HIV Outpatient Study participants.Methods:We analyzed 2007-2018 records of virally suppressed (VS) persons without integrase inhibitor (INSTI) experience who switched to either INSTI-based or another non-INSTI-based ART, and remained VS. We analyzed BMI changes using linear mixed models, INSTI- and tenofovir alafenamide (TAF) contributions to BMI change by linear mixed models-estimated slopes, and BMI inflection points.Results:Among 736 participants (5316 person-years), 441 (60%) switched to INSTI-based ART; the remainder to non-INSTI-based ART. The mean follow-up was 7.15 years for INSTI recipients and 7.35 years for non-INSTI. Preswitch, INSTI and non-INSTI groups had similar median BMI (26.3 versus 25.9 kg/m2, P = 0.41). INSTI regimens included raltegravir (178), elvitegravir (112), and dolutegravir (143). Monthly BMI increases postswitch were greater with INSTI than non-INSTI (0.0525 versus 0.006, P < 0.001). A BMI inflection point occurred 8 months after switch among INSTI users; slopes were similar regardless of TAF use immediately postswitch. Among INSTI + TAF users, during 8 months postswitch, 87% of BMI slope change was associated with INSTI use, 13% with TAF use; after 8 months, estimated contributions were 27% and 73%, respectively. For non-INSTI+TAF, 84% of BMI gain was TAF-associated consistently postswitch. Persons switching from TDF to TAF had greater BMI increases than others (P < 0.001).Conclusion:Among VS persons who switched ART, INSTI and TAF use were independently associated with BMI increases. During 8 months postswitch, BMI changes were greatest and most associated with INSTI use; afterward, gradual BMI gain was largely TAF-associated.

Original languageEnglish (US)
Pages (from-to)67-75
Number of pages9
JournalJournal of Acquired Immune Deficiency Syndromes
Volume92
Issue number1
DOIs
StatePublished - Jan 1 2023

Keywords

  • integrase inhibitor
  • metabolic effects
  • TAF
  • viral suppression
  • weight gain

ASJC Scopus subject areas

  • Infectious Diseases
  • Pharmacology (medical)

Fingerprint

Dive into the research topics of 'Weight Gain and Metabolic Effects in Persons with HIV Who Switch to ART Regimens Containing Integrase Inhibitors or Tenofovir Alafenamide'. Together they form a unique fingerprint.

Cite this